New York, 2010

Lightning Strike in New York, July 13, 2010

July 13, 2010 · NWS OKX · 1 event in 1 county or zone

A cold front triggered a thunderstorm over Suffolk County, whose lightning struck and injured two men.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front triggered a thunderstorm over Suffolk County, whose lightning struck and injured two men.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 13, 1:21 PM EST, 19 minutes earlier.

Area forecast discussion, Jul 13, 1:21 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
221 PM EDT TUE JUL 13 2010

.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE WILL REMAIN IN THE VICINITY TODAY. LOW
PRESSURE THEN FORMS ALONG THIS TROUGH...AND PUSHES THROUGH THE
REGION TONIGHT INTO EARLY WEDNESDAY MORNING. THE LOW DEPARTS TO THE
NORTHEAST LATER IN THE DAY ON WEDNESDAY AS AN UPPER LEVEL
DISTURBANCE MOVES THROUGH. HIGH PRESSURE THEN BUILDS IN THURSDAY
INTO FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CONVECTION BLOSSOMING AND APPROACHING THE CITY. FORECAST UPDATED
AGAIN TO RAMP UP RAINFALL AMOUNTS. 1-3 INCHES POSSIBLE IN THE
HEAVIEST ACTIVITY.

THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE ATLANTIC
SHORES TODAY INTO THIS EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
H5 TROUGH AND ASSOCIATED SHORTWAVE APPROACH FROM THE WEST TONIGHT.
ASSOCIATED WEAK LOW CENTER EXPECTED TO MOVE FROM THE MID ATLANTIC
THROUGH THE CWA DURING THIS TIME. FORCING FROM THE SURFACE LOW AND
FROM ALOFT WILL BRING OUR BEST OVERALL CHANCES OF RAINFALL.
AGAIN...SOME THUNDERSTORMS WITH HEAVY RAINFALL ARE POSSIBLE. PLEASE
SEE HYDROLOGY SECTION FOR MORE DETAILS.

LOW CENTER DEPARTS TO THE NORTHEAST EARLY WEDNESDAY MORNING WITH THE
TRAILING H5 TROUGH AXIS PASSING THROUGH LATE IN THE DAY TO EARLY
EVENING HOURS. LINGERING SHOWERS IN ASSOCIATION WITH THE SURFACE LOW
LIKELY FOR EASTERNMOST ZONES. OTHERWISE...CHC POPS WITH THE H5
TROUGH AXIS. ENOUGH SUNSHINE WITH AN OFFSHORE FLOW IN THE AFTERNOON
SHOULD ALLOW HIGHS FROM THE MID 80S TO LOW 90S. DEW POINTS SHOULD BE
ABLE TO MIX OUT AND DROPS A FEW DEGREES DURING THE AFTERNOON...BUT
IT WILL STILL BE A BIT MUGGY.

HIGH PRESSURE KEEPS THURSDAY DRY WITH MOSTLY SUNNY SKIES. FORECAST
H8 TEMPERATURES WOULD ALLOW FOR HIGHS IN THE LOW-MID 90S AWAY FROM
ONSHORE FLOW...HOWEVER WITH THE ONSHORE FLOW...DEWPOINTS PROBABLY
DON'T MIX OUT AS MUCH VS. WEDNESDAY. HEAT INDICES THEREFORE MAY
REACH AT LEAST 95 IN THE CITY.

COLD FRONT BEGINS TO MAKE A SLOW APPROACH FROM THE NORTHWEST. SLIGHT
CHANCE TO CHANCE POPS FOR SHOWERS AND THUNDERSTORMS FRIDAY
AFTERNOON. TEMPS ALOFT MODERATE FROM THURSDAY AND SUGGEST HIGHS IN
THE MID-UPPER 90S FOR URBANIZED NE NJ. HEAT INDICES IN THE CITY
WOULD ONCE AGAIN BE AT 95 OR ABOVE...SO THIS WILL NEED TO BE
MONITORED AS THE POTENTIAL FOR 2 DAYS IN A ROW OF 95+ HEAT INDICES
COULD HAPPEN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
COLD FRONT EXPECTED TO PASS THROUGH SAT INTO SAT NIGHT. MODERATE
INSTABILITY WITH DAYTIME HIGHS AROUND 90 AND HIGH DEW POINTS IN THE
LOWER 70S WILL SET THE STAGE FOR AT LEAST SCT CONVECTION ALONG AND
AHEAD OF THE FRONTAL SYSTEM. THE ONE LIMITING FACTOR MAY BE A
CAPPING INVERSION WITH 85H TEMPS NEAR 20C...HOWEVER THE TROPICAL
NATURE OF THE AIR MASS SUPPORTS LOW LCL/LFC VALUES. THUS...HEAVY
DOWNPOURS LIKELY WITH ANY CONVECTION THAT DOES DEVELOP.

CONDITIONS DRY OUT BEHIND THE FRONT SUN INTO MON WITH LESS
HUMIDITY...BUT STILL FEW DEGREES ABOVE NORMAL WITH HIGHS IN THE MID
TO UPPER 80S...SLIGHTLY COOLER THOUGH ALONG THE SHORE.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
LARGE AREA OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS IMPACTING NY
TRACON AIRSPACE. THE BACK EDGE OF THIS PRECIP IS MOVING THROUGH
KEWR/KTEB AT TIME...AND WILL CLEAR OUT OF THE JFK/LGA/HPN
TERMINALS WITHIN THE HOUR.

SOME UNCERTAINTY ON TIMING OF SHOWERS OVERNIGHT...AS WELL AS MVFR
CONDITIONS DUE TO FOG.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: BRIEF PERIODS OF IFR IN SHOWERS TONIGHT.

KJFK FCSTER COMMENTS: BRIEF PERIODS OF IFR IN SHOWERS TONIGHT.

KLGA FCSTER COMMENTS: BRIEF PERIODS OF IFR IN SHOWERS TONIGHT.

KTEB FCSTER COMMENTS: BRIEF PERIODS OF IFR IN SHOWERS TONIGHT.

KHPN FCSTER COMMENTS: BRIEF PERIODS OF IFR IN SHOWERS TONIGHT.

KISP FCSTER COMMENTS: BRIEF PERIODS OF IFR IN SHOWERS TONIGHT.

OUTLOOK FOR 18Z WED THROUGH SUN...
WED...SUB VFR IN SHOWERS THRU AFTERNOON THEN GRADUAL IMPROVEMENT
TO VFR.
WED NGT-FRI MORN...VFR.
FRI AFTN- SUN...LOW CHANCE OF SUB- VFR CONDITIONS IN SHOWERS/TSTMS.

&&

.MARINE...
HIGH PRES OVER THE AREA WILL WEAKEN TODAY AS A FRONTAL BOUNDARY
APPROACHES FROM THE NW AND LOW PRES DEVELOPS NEAR THE DELMARVA
PENINSULA. THE LOW WILL TRACK NE TONIGHT PASSING OVER THE WATERS
TONIGHT...THEN LIFTS INTO THE GULF OF MAINE ON WED.

CONDITIONS ARE EXPECTED TO REMAIN BELOW ADVISORY LEVELS THROUGH MOST
OF TONIGHT...BUT WAVEWATCH HAS BEEN INDICATING A WAVE PACKAGE OF 5-6
FT AT THE OFFSHORE BUOYS FOR THE LAST 24 HOURS. OBS UPSTREAM (OFF
THE CAROLINA COAST) INDICATE SEAS CURRENTLY AT 5 FT. A LONG
SOUTHERLY FETCH TODAY AND TONIGHT MAKES HIGH SEAS POSSIBLE LATE
TONIGHT...BUT MORE LIKELY ON WED. AFTER COLLABORATION WITH
SURROUNDING OFFICES...HAVE DECIDED TO HOLD OFF ON ISSUING A THIRD
PERIOD SCA FOR SEAS ON THE OCEAN SINCE IT IS DEPENDENT ON A SWELL
PACKAGE AND THESE ARE VERY TRICKY TO FORECAST. SEAS DIMINISH FROM W
TO E WED NIGHT. THE REST OF THE WATERS WILL REMAIN BELOW SCA LEVELS.

HIGH PRES BRIEFLY BUILDS BACK IN WED NIGHT WITH A WARM FRONT LIFTING
NORTH OF THE AREA ON THU...FOLLOWED BY A SLOW MOVING COLD FRONT THIS
WEEKEND. TRANQUIL CONDITIONS RETURN TO THE WATERS THU THROUGH SAT.

&&

.HYDROLOGY...
CONVECTION TODAY THROUGH WEDNESDAY MORNING EXPECTED TO BRING AN
AVERAGE RAINFALL OF 1 TO 2 INCHES WITH ISOLATED HIGHER AMOUNTS
POSSIBLE. THERE IS A POTENTIAL FOR HOURLY RAINFALL RATES OF 1-2
INCHES AS WELL. MOST PROBABLE TIME OF HEAVY RAINFALL IS THE LATTER
HALF OF THIS AFTERNOON INTO TONIGHT...HOWEVER...BRIEF HEAVY RAINFALL
IS STILL POSSIBLE AT ANY TIME TODAY. URBANIZED FLOODING OF MAINLY
POOR DRAINAGE AREAS WOULD BE POSSIBLE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...JC
NEAR TERM...JMC
SHORT TERM...JC
LONG TERM...
AVIATION...BS
MARINE...24
HYDROLOGY...JC
Hazardous weather outlook, Jul 13, 3:28 AM EST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
428 AM EDT TUE JUL 13 2010

CTZ005>012-NJZ002>006-011-NYZ067>074-078-079-141000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
428 AM EDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WOULD BE POSSIBLE FOR
BRIEF PERIODS OF TIME...WHICH MAY PRODUCE URBAN FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075>077-080-081-141000-
KINGS (BROOKLYN)-QUEENS-NASSAU-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
428 AM EDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WOULD BE POSSIBLE FOR
BRIEF PERIODS OF TIME...WHICH MAY PRODUCE URBAN FLOODING.

IN ADDITION...THERE IS A MODERATE RISK FOR RIP CURRENTS TODAY INTO
THIS EVENING ALONG THE ATLANTIC SHORES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-141000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
428 AM EDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The Brookhaven radar (KOKX), 15 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Suffolk

When
July 13, 1:40 PM EST
Where
Suffolk County, 2.49 mi SW of Remsenburg
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.772, -72.730

Two men, ages 73 and 75, were struck by lightning at Cupsogue Beach near the Village of West Hampton Dunes.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249632.